Unknown Overdose

The man has his high blood pressure for many years, using medication well under control. Thanks to the tablets, his values are in the normal range. But since a week has changed: The so-called systolic blood pressure is between 180 and 210, which has determined the Patient himself at home with a measuring device. The value is much too high.

Finally, he goes to the emergency room of the McGill University hospital in Montreal, Canada. There, the Doctors measure a blood pressure of 196 to 66. The man is not alone because of the blood pressure value. He reported headaches, in addition, he had pain in the chest. The 84-feels Old and exhausted and the light is shy.

An x-Ray shows that has collected in his lung fluid. That explains why the Doctors perceive when listening to the breathing rattles in the lungs.

His lower legs are swollen up to the level of the knee – it is called Edema, i.e., fluid retention in the tissue. Previously, the man had only Edema on the feet.

The 84-Year-old in addition to hypertension in a type 2 Diabetes and a disorder of the fat metabolism. He also had vessels in the past problems with the heart wreath. Overall, he takes nine medications for his various ailments.

A heart attack is not it

A blood test shows that his Potassium is too low, in addition, the Bicarbonate is elevated. The substances help to keep the pH in the body constant. You are about formed, if due to severe vomiting, many acids are available. Similarly, the value of the Protein Troponin, which can indicate a heart attack is increased. However, an ECG gives the all-clear, the man has suffered a heart attack.

The Doctors put two of his blood pressure medicines temporarily, as they report in the “Canadian Medical Association Journal”. This serves the purpose, not to boost his potassium deficiency more. At the same time you give him three other blood pressure-lowering drug, after all, you want to get the pressure off the very high range.

Within the next 24 hours, the condition of man improves. But if he is, he is still short of breath. The part he scares out of sleep and gasping for air. However, these symptoms do not improve in the following days, after the man has taken a so-called diuretic that promotes the excretion of water.

The team of Doctors, led by Jean-Pierre see asked the patient more accurately, whether something has happened, which could explain the symptoms. Now the 84-Year-old is told that he has been drinking in the two weeks prior to his admission to the hospital a day, one to two glasses of Süßholztee, the so-called “Erk Sous”.

Now the Doctors determine the values for more blood. The hormone aldosterone is located in little amounts in his veins. The physician can now make a clear diagnosis: The Patient has a licorice-induced Pseudo-hyperaldosteronism.

How could a tea such dangerous symptoms?

Licorice is the base of licorice and it contains the so-called Glycyrrhizin. This substance may change by their effect on the hormone system, the blood values, high-pressure trigger, lead to Edema or even heart problems.

A couple of licorice or an occasional Cup of Süßholztee is not a problem, but regularly consumed larger quantities of Glycyrrhizin can be harmful. This is particularly a risk, if someone had high blood pressure, cardiovascular suffers discomfort, or Diabetes as it is in the patients the case.

Overall, the man has to spend almost two weeks in the hospital before he recovered sufficiently to be able to get back home. His blood pressure at this time is in the range of 140 to 80 – that is still to high, but not more acute threat. In addition, he feels well again.

In the case of an appointment, three weeks later, the value is in the normal range at 110 to 57. Süßholztee he’s not drinking.